How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 47181
Experience:  Board Certified Physician
41363181
Type Your Medical Question Here...
Dr. David is online now

My brother in law was brain damaged following a routine eye

Customer Question

My brother in law was brain damaged following a routine eye operation. He apparently had a cardiac arrest and the brain damage was due to lack of oxygen to the brain. He was apparently only out of oxygen for 7 minutes but suffered 90% Brain damage. There was an inquest but the coroner wants it to continue in January. There are questions we need answered. We know from the report that he was given 5.5 mg of Fentanyl per ml. According to google searches this seems excessive. Could he have sustained brain damage through an overdose of Fentanyl? We need help for the next inquest as the hospital had a lawyer. I don't quite understand the inquest. It looks like a court but isn't?
Submitted: 19 days ago.
Category: Medical
Expert:  Dr. David replied 19 days ago.

This is Dr. David. I am reviewing your question now and will be with you momentarily.

Expert:  Dr. David replied 19 days ago.

I am sorry about the loss of your brother.

how old was he?

his oxygen and heart should have been monitored during the eye exam. that needs to be confirmed. if his pulse oxygen levels and heart rate were monitored during the eye exam, they should have seen his oxygen levels drop and they could have given him more oxygen during his eye exam.

he should have had an autopsy after his passing to check his heart and look for causes for his heart attack.

5.5mg of fentanyl per ml is a concentration of fentanyl in the liquid he was given. it is very common to give fentanyl as a pain medication as part of anesthesia to help him be out of pain and for him to sleep during the eye surgery.

the number of ml injected into his veins would tell the total dose of fentanyl use. most likely he was not overdosed on fentanyl and higher doses of fentanyl would not have caused a heart attack.

did you hire a lawyer to help you with your side of the case?